Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Wichita, KS

May 7, 1996Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1996, 3:53 AM CDT for Russell County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1996, 3:53 AM CDT (08:53 UTC)
Expired
May 7, 1996, 5:00 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:20 AM CDTHail 1.5Russell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 070852
SVRICT
KSC167-071000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT TUE MAY 7 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSSELL COUNTY
 
AT 352 AM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES
WEST OF RUSSELL. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST NORTHWEST
OF RUSSELL. THESE STORMS ARE MOVING EAST AT 25 MPH.
RUSSELL IS IN THE PATH OF THESE STORMS. EXPECT HAIL UP TO AN INCH IN
DIAMETER AND VERY HEAVY RAIN WITH THESE SEVERE STORMS.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, May 6, 3:56 PM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT MON MAY 6 1996

THE FORECAST SEEMS LIKE A BROKEN RECORD.  ZONAL FLOW ALOFT TO
CONTINUE THROUGH THE PERIOD...WITH SEVERAL SHORTWAVES MOVING THROUGH
THE FLOW.  MOISTURE DOESN'T SEEM TO BE A PROBLEM...AS 850 MB
MOISTURE CONTINUES TO FLOW UP ACROSS WESTERN TEXAS AND THEN EASTWARD
ALONG THE FRONTAL BOUNDARY.  AT THE SFC...70 DEWPOINTS HAD CLIMB ALL
THE WAY UP ACROSS EASTERN OKLAHOMA EARLY THIS AFTERNOON. PRECIPITABLE
WATER WILL REMAIN ABOVE 1.25 PERCENT THROUGH THE NIGHT ACROSS EASTERN
KS...AND WITH STATIONARY FRONT CONTINUING TO LINGER OVER THE
AREA...HEAVY RAINS OVER AREAS WHICH HAVE ALREADY RECEIVED SOME PRETTY
GOOD AMOUNTS THROUGH THE WEEKEND.  A FLASH FLOOD WATCH  WILL BE NEEDED
FOR EASTERN COUNTIES.

MODELS ARE SPLIT ON THE POSITION OF THE SFC LOW WHICH DEVELOPS ALONG
THE HIGH PLAINS OVERNIGHT. NGM HAS THE 12Z LOW ON TUESDAY CENTERED
RIGHT ON THE WESTERN KS BORDER...WHILE THE ETA/AVN KEEPS IT WELL
SOUTH ACROSS THE NORTHERN TEXAS PANHANDLE. CONCERN IS THAT IF
ETA/AVN ARE RIGHT...COULD SEE LOW CLOUDS AGAIN TOMORROW MORNING
ESPECIALLY IN CENTRAL KANSAS.

RSL 056/074 53   SLN 058/075 53
ICT 062/081 63   HULT 060/079 63
CNU 061/077 63

NOONAN

In the hours before

Special weather statement, May 7, 1:57 AM CDT, 1 hour 56 minutes before
KSZ070-071-072-094-095-096-098-099-100-070800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT TUE MAY 7 1996

...SEVERE THUNDERSTORM WATCH NUMBER 309 CANCELLED FOR PARTS
SOUTHEAST KANSAS...

THE COUNTIES OF WOODSON...WILSON...MONTGOMERY...ALLEN...NEOSHO...
GREENWOOD...ELK...LABETTE...AND CHAUTAUQUA ARE NO LONGER UNDER
A SEVERE THUNDERSTORM WATCH.

THE THUNDERSTORMS WHICH DEVELOPED OVER PARTS OF THE AREA EARLIER
HAVrE SINCE MOVED EAST AND WEAKENED.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:18 AM CDTSevere Thunderstorm WarningICTSaline57 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln45 min
May 7, 4:36 AM CDTSevere Thunderstorm WarningICTRice69 min
May 7, 5:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline55 min
May 7, 5:26 AM CDTSevere Thunderstorm WarningICTBarton34 min
May 7, 5:29 AM CDTSevere Thunderstorm WarningICTHarvey61 min
May 7, 6:54 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick66 min
May 7, 8:13 AM CDTSevere Thunderstorm WarningICTCowley62 min
May 7, 9:29 AM CDTSevere Thunderstorm WarningICTAllen, Neosho61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.